Anger and Aggression on Meds. - CHADD's ADHD Pare...

CHADD's ADHD Parents Together

14,652 members4,606 posts

Anger and Aggression on Meds.

GoDukes profile image

I know that anger and aggression are not uncommon side effects of stimulant medications for kids with ADHD. Does anyone have any experience where these side effects get better over time? It is a real issue for our 12 yr old son and usually it is so bad the first week or two that we stop the meds and look to try something else. I'm just wondering if there might be an adjustment period that we should be trying to get through. Thanks!

7 Replies

We did not have this experience with meds at all. To the contrary, they were calming. Perhaps try Concerta. Good luck to you.

Are you working with a psychiatrist? They can advise on different meds and tweak timing and doses. My kid had extreme irritability on the first med we tried and her psychiatrist switched her to adderall which is fine. This only took like 3 days - one day to try the medication, the second day to realize it wasn’t working and the third day to get a new prescription. Our psychiatrist switched us right away and didn’t suggest trying to wait it out. There were other side effects she said might subside, but irritability wasn’t one of them. This is just our experience of course. Also, is there any chance your child has another condition that also needs to be treated? My kid has adhd and anxiety - she takes medication and does therapy for both. If your kid has anxiety, ASD or something else, the ADHD meds might not treat the full picture. If you haven’t had a neuropsych eval, it might be helpful? Good luck!

GoDukes profile image
GoDukes in reply to MaudQ

Thanks! Finding a therapist and psychiatrist has been our biggest problem. I haven’t felt like I’ve had informed help on my side much. The doctors prescribe whatever I suggest based on my research. Not really the help I want. I am making that a bigger priority though. There just aren’t many people taking new patients in our area.

We had this issue. We ended up changing meds. Our doctor said we will keep trying if it’s not working or we didn’t like the side effects until we find the one for him.

We had similar issue with trying Concerta. As previous parent stated, we could tell day one it was wrong. Very irritable and out of character behavior. Even my 6 year old stated "that is a bad one mom." Stopped after one day (per neurologist) and switched to a different stimulant which has been fine. Don't give up and do not feel you need to sit back and wait for follow up appointments to address the problem with the meds. You are going to be his best advocate:)

GoDukes profile image
GoDukes in reply to SurvivorFan

Thanks! And I agree that I’m his biggest advocate. I feel like I’ve done all the work researching meds and the doctors just give whatever I suggest. Not really helpful. I just wanted to make sure I wasn’t pulling the plug on meds too soon. Doesn’t sound like I was though.

Yes we have had this experience. Once the psychiatrist suggested we try upping the dose. He just got 10 times more angry. Once things seemed good at first but the longer he was on the medication the worse things got. We have always just stopped medication if things get too bad. Not worth having my house destroyed and there are so many other things to try.

You may also like...